Delaware, 2009Flash Flood in Delaware, August 22, 2009
August 22, 2009 · NWS PHI · 1 event in 1 county or zone
A strong cold front moved into the area late on the 21st, which ran into a very warm and humid air mass. Showers and thunderstorms developed ahead of the front from west to east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into the area late on the 21st, which ran into a very warm and humid air mass. Showers and thunderstorms developed ahead of the front from west to east. Locally torrential rainfall occurred, which resulted in areas of flash flooding especially during the night time hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 8:26 PM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 21, 8:26 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL CONTINUE TO PUSH CLOSER TO THE REGION AND
ULTIMATELY STALL OVER US ON SUNDAY. THE FRONT IS ABLE TO BEGIN TO
MOVE EAST AGAIN ON MONDAY WITH A BUILDING HIGH PRESSURE SYSTEM
SLIDING IN BEHIND THE FRONT. ANOTHER COLD FRONT LOOKS TO MOVE
THROUGH LATE WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE STALLING
JUST TO OUR SOUTH AND EAST ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS. THERE
WAS A LARGE AREA OF SHOWERS AND SCATTERED TSTMS DEVELOPING NEAR
DCA ON THE BACKSIDE OF THE UPPER VORT MIN AND AHEAD OF THE VORT
MAX. THIS IS PROGGED TO MOVE NNE THROUGH THE NIGHT AND SPREAD
THROUGHOUT THE REGION. ALSO, WITH THE VERY MOIST ATMOSPHERE, ANY
SHOWERS OR TSTMS COULD CONTAIN HEAVY RAIN AS MENTIONED UNDER HYDRO
AND SUPPORTIVE OF THE ALREADY ISSUED FLASH FLOOD WATCH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE BIG STORY THIS WEEKEND WILL BE THE APPROACH OF HURRICANE BILL
EVEN THOUGH BILL WILL PASS SOME 300 MILES TO THE EAST OF THE UNITED
STATES COAST. BECAUSE OF BILL, SATURDAY LOOKS TO BE A WASH IN MOST
REGION EXCEPT FOR AREAS CLOSER TO THE SHORE. THE WESTERN SIDE OF THE
PASSING STORM, WITH ITS SUBSIDING AIR, SHOULD HELP KEEP THE COASTAL
AREAS DRIER THAN FURTHER INLAND. BUT SINCE BILL SLOWS AND ULTIMATELY
STALLS THE COLD FRONT OVER THE REGION NUMEROUS SHOWERS AND
THUNDERSTORMS MAY STILL BE ABLE TO AFFECT THESE AREAS. AGAIN AS SAID
BEFORE, IT APPEARS THAT THE HEAVIEST OF THE RAIN WILL FALL IN OUR
FAR NORTHWESTERN ZONES WHERE THE SOUTHWEST FLOW IS ABLE TO TRAIN
CONVECTION OVER THESE REGIONS BEING AIDED BY THE TERRAIN.
ONCE BILL SHOOTS OFF TO THE NORTHEAST, THE FRONT IS ABLE TO PUSH
THROUGH ON SUNDAY AND THE POPS DECREASE DRAMATICALLY EVERYWHERE FOR
THE END OF THE WEEKEND. WE STILL MAY BE ABLE TO SEE SHOWERS AND
THUNDERSTORMS FIRE UP DURING THE AFTERNOON HOURS, BUT WITH THE WINDS
FINALLY TURNING MORE TO THE NORTHWEST, A DRYING TREND IS FORECASTED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
5-WAVE MODEL GUIDANCE SHOWS THE WEAKENING BERMUDA HIGH STILL SITTING
OFFSHORE, ALTHOUGH A BIT FARTHER NORTHEAST, LESSENING ITS INFLUENCE
ON OUR CWA. A BUILDING MID-WEST RIDGE SLOWLY SHIFTS EASTWARD BUT AS
IT DOES THE LONG WAVE TROUGH DIGS DEEPER. NOT UNTIL LATE IN THE
PERIOD, WHEN THE BERMUDA HIGH FINALLY RELINQUISHES ITS GRASP ON THE
UNITED STATES, CAN THE TROUGH FULLY EJECT OFFSHORE.
UPPER LEVEL TROUGH JUST WEST OF THE REGION ON MONDAY WILL SLOWLY
MOVE EASTWARD. OPERATIONAL MODELS VARY ON THE TIMING OF THE TROUGHS
DEPARTURE BUT OVERALL THEY SHOW A DIGGING TREND OVER THE EAST BEFORE
MOVING OUT TO SEA. THERE SHOULD BE A DECENT AMOUNT OF UPPER LEVEL
SUBSIDENCE ACROSS THE REGION AS THE UPPER LEVEL JET MOVES OUT
PUTTING US UNDER THE LEFT ENTRANCE REGION. HOWEVER, WITH A MOIST
SOUTHWEST FLOW, DIURNALLY DRIVEN CONVECTION CANNOT BE RULED OUT.
WITH THE COLD FRONT ALL THE WAY THROUGH THE REGION, THE MID-WEST
HIGH IS ABLE TO ENCOMPASS THE CWA UNDER FAIRER WEATHER. THE NEXT
WEATHER SYSTEM APPEARS TO COME THROUGH ON THURSDAY AS A COLD FRONT
WHICH COULD SPARK SOME AFTERNOON SHOWERS AND THUNDERSTORMS. THIS IS
WHEN A BIG CHANGE MAY TAKE PLACE. THE GFS SHOWS A VERY TIGHT THERMAL
GRADIENT AND STRONG CAA TAKING PLACE ON THE BACKSIDE OF THE COLD
FRONT WHILE THE ECMWF SHOWS A MUCH WEAKER FRONT BUT WITH THE
STRONGER CAA AS WELL. 850MB TEMPERATURES MAY DIP INTO THE SINGLE
DIGITS WITH THE CRISP AND CLEAN CANADIAN AIRMASS AND SURFACE
TEMPERATURES AND DEW POINTS MAY DROP BELOW NORMAL.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A FAIRLY SOLID LINE OF THUNDERSTORMS EXTENDED FROM NORTHERN NEW
JERSEY, ACROSS SOUTHEASTERN PENNSYLVANIA TO CENTRAL MARYLAND AT
1900Z. THE CONVECTION WILL DRIFT TO THE EAST AND IT WILL AFFECT
KTTN, KPNE, KPHL AND KILG BETWEEN NOW AND 2100Z OR 2200Z. THE
EASTWARD PROGRESS OF THE LINE HAD BEEN SLOWING A BIT.
ONCE THE SUN SETS, AROUND 0000Z, ANY THUNDERSTORMS SHOULD WEAKEN.
HOWEVER, SHOWERS MAY LINGER INTO PARTS OF THE NIGHTTIME PERIOD. FOR
LATE TONIGHT, WE HAVE INDICATED SOME VISIBILITY RESTRICTIONS BEING
THAT THE AIRMASS OVER OUR REGION REMAINS QUITE HUMID.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE
ANTICIPATED FOR SATURDAY.
OUTLOOK...
A SLOW MOVING COLD FRONT FROM THE WEST IS FORECAST TO PASS THROUGH
OUR REGION FROM SATURDAY NIGHT INTO EARLY SUNDAY. UNTIL THAT TIME
OUR WEATHER WILL REMAIN QUITE UNSETTLED. DRIER AIR IS EXPECTED TO
BUILD IN FROM THE WEST FOR SUNDAY AND FOR THE EARLY PART OF THE NEW
WEEK.
&&
.MARINE...
HURRICANE BILL WILL PASS WELL TO OUR EAST OVER THE WEEKEND. PLEASE
REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER
REGARDING HURRICANE BILL. MEANWHILE, A SLOW MOVING COLD FRONT FROM
THE WEST IS FORECAST TO ARRIVE EARLY ON SUNDAY.
LONG PERIOD SWELLS ASSOCIATED WITH HURRICANE BILL HAVE REACHED THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL CONTINUE
TO BUILD THROUGH SATURDAY, PEAKING ON SATURDAY NIGHT INTO SUNDAY.
WAVE HEIGHTS UP TO 12 OR 14 FEET ARE ANTICIPATED JUST A FEW MILES
OFF THE COAST.
THE LONG PERIOD SWELLS WILL CREATE HAZARDOUS CONDITIONS ON THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY, AND ON THE LOWER PART OF
DELAWARE BAY. AS A RESULT, A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THOSE LOCATIONS FOR THE ENTIRE WEEKEND.
CONDITIONS WILL BEGIN TO IMPROVE GRADUALLY FROM LATE SUNDAY INTO
MONDAY.
RIP CURRENTS/SURF...
A HIGH SURF ADVISORY HAS BEEN ISSUED FOR SATURDAY AND SUNDAY.
LONG PERIOD SWELLS ASSOCIATED WITH HURRICANE BILL HAVE REACHED THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL CONTINUE
TO BUILD THROUGH SATURDAY, PEAKING ON SATURDAY NIGHT INTO SUNDAY.
WAVE HEIGHTS UP TO 12 OR 14 FEET ARE ANTICIPATED JUST A FEW MILES
OFF THE COAST. BREAKING WAVES IN THE SURF ZONES SHOULD RANGE MAINLY
FROM 5 TO 7 FEET, WITH SOME 8 FOOT WAVES POSSIBLE.
THERE WILL BE A HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND. A
HIGH RISK OF RIP CURRENTS MEANS THAT DANGEROUS AND POTENTIALLY
LIFE THREATENING CONDITIONS EXIST. FOLLOW THE RECOMMENDATIONS OF
THE LOCAL BEACH PATROL AND STAY OUT OF THE SURF IF YOU ARE DIRECTED
TO DO SO.
THE ROUGH SURF WILL ALSO CAUSE SOME BEACH EROSION ALONG THE COASTS
OF NEW JERSEY AND DELAWARE.
&&
.HYDROLOGY...
A SERIES OF SHOWERS AND THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN
WILL AFFECT THE REGION THROUGH TONIGHT AND SATURDAY MORNING.
EVENT PRECIPITATION TOTALS SHOULD AVERAGE 1 TO 3 INCHES WITH LOCAL
AMOUNTS TO AROUND 5 INCHES. EACH SERIES OF THUNDERSTORMS WILL MAKE
THE REGION MORE VULNERABLE TO FLOODING AS IT SOAKS THE GROUND AND
RAISES STREAM LEVELS. FORECAST SOUNDINGS FROM BOTH THE GFS AND NAM
SHOW PWATS GREATER THAN 2 INCHES WITH BOTH THE RFC AND HPC FFG
SUGGESTING 1 AND 3 HOUR RAIN TOTALS AROUND 2 AND 3 INCHES
RESPECTIVELY IN THE WATCH AREA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ054-055-
060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NJZ001-007>010-
012-015>019.
HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY FOR
NJZ014-024>026.
DE...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR DEZ001.
HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY FOR
DEZ004.
MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
FOR ANZ431-450>455.
&&
SYNOPSIS...HEAVENER/STAUBER
NEAR TERM...STAUBER
SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...IOVINO
MARINE...IOVINO
HYDROLOGY...Hazardous weather outlook, Aug 21, 5:29 PM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT FRI AUG 21 2009
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
222230-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
629 PM EDT FRI AUG 21 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF OBSERVED FLOODING.
DEZ004-NJZ014-024-222230-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
629 PM EDT FRI AUG 21 2009
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
DEZ002-003-MDZ012-015-019-020-NJZ013-020>023-027-222230-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
629 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ025-026-222230-
COASTAL ATLANTIC-COASTAL OCEAN-
629 PM EDT FRI AUG 21 2009
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ431-450>455-222230-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
629 PM EDT FRI AUG 21 2009
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-222230-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
629 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 9:07 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 PM EDT FRI AUG 21 2009
MDZ008-012-015-220300-
CECIL MD-KENT MD-QUEEN ANNES MD-
1007 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CECIL COUNTY...
AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES EAST OF BALTIMORE...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR MORGNEC AROUND 1010 PM...
KENNEDYVILLE AROUND 1015 PM...PERRYVILLE...PORT DEPOSIT...OCTORARO...
GALENA AROUND 1030 PM...WOODLAWN...WOODLAWN...CECILTON AND
RICHARDSMERE AROUND 1035 PM. THE STRONGEST PART OF THE STORM WILL
AFFECT CECIL COUNTY BUT OTHER THUNDERSTORMS WILL MOVE THROUGH KENT
AND QUEEN ANNES COUNTIES.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
EBERWINE
Special weather statement, Aug 21, 10:14 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 PM EDT FRI AUG 21 2009
DEZ001-002-MDZ008-012-015-019-020-220445-
CAROLINE MD-CECIL MD-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNES MD-
TALBOT MD-
1114 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...CECIL...KENT...NEW
CASTLE...QUEEN ANNES AND TALBOT COUNTIES...
AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CENTERVILLE...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MARYDEL...
HENDERSON AROUND 1130 PM...HARTLY...TEMPLEVILLE AROUND 1145 PM...
KENTON...CLAYTON AROUND MIDNIGHT...SMYRNA...CHAMBERSVILLE AROUND 1215
AM...ODESSA AND MOUNT PLEASANT AROUND 1230 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
RNS
Special weather statement, Aug 21, 11:20 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 AM EDT SAT AUG 22 2009
DEZ001-002-MDZ015-020-NJZ007>010-015>019-021-PAZ061-062-068>071-
220615-
BUCKS PA-CAMDEN NJ-CAROLINE MD-CUMBERLAND NJ-DELAWARE PA-
GLOUCESTER NJ-HUNTERDON NJ-KENT DE-LEHIGH PA-MERCER NJ-MONTGOMERY PA-
MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-WARREN NJ-
1220 AM EDT SAT AUG 22 2009
...STRONG THUNDERSTORMS SOME WITH HEAVY RAIN WILL AFFECT BUCKS...
BURLINGTON...CAMDEN...CAROLINE...CUMBERLAND...DELAWARE...
GLOUCESTER...HUNTERDON...KENT...LEHIGH...MERCER...MONTGOMERY...
MORRIS...NEW CASTLE...NORTHAMPTON...PHILADELPHIA...QUEEN ANNES...
SALEM...SOMERSET AND WARREN COUNTIES...
AT 1215 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS
AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
SOUTHEAST OF EASTON TO 14 MILES SOUTHWEST OF DOVER...MOVING
EAST-NORTHEAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BE NEAR
LEBANON...CALIFON...SOUTH PHILADELPHIA...AND ABINGTON AROUND 1225
AM...LONG VALLEY...KENSINGTON...CENTER CITY...AND WEST DEPTFORD
AROUND 1230 AM.
VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...AS WELL AS
SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING.
Local storm report, Aug 22, 1:44 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 AM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM FLASH FLOOD 3 S SOMERDALE 39.80N 75.02W
08/22/2009 CAMDEN NJ AMATEUR RADIO
FLASH FLOODING MINNETONKA RD IN HI-NELLA 3 FT OR WATER ON
THE ROAD
&&
RNSFlash Flood, Kent
- When
- August 22, 1:45 AM EST to 3:45 AM EST
- Where
- Kent County, 1.61 mi W of Hartly to 0.87 mi SSW of Sandtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -75.750
Thunderstorms with torrential downpours caused flash flooding of smaller streams in northwestern Kent County. Doppler Radar storm total estimates reached between 2.5 and 3.0 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194658.